Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 132, NWS Jackson, MS

May 17, 2004Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2004, 8:49 PM CDT for Clay County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 8:49 PM CDT (01:49 UTC)
Expired
May 17, 2004, 9:35 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clay County, MS

The radar

The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WUUS54 KJAN 180149
SVRJAN
MSC025-180235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
849 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 935 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF WEST POINT...MOVING NORTH
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL CLAY COUNTY 

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3358 8880 3357 8866 3353 8865 3353 8860
          3368 8857 3368 8872 3379 8873 3379 8880

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:40 PM CDT, 9 minutes earlier.

Area forecast discussion, May 17, 8:40 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
840 PM CDT MON MAY 17 2004

.DISCUSSION...
LATEST SATELLITE IMAGERY SHOWS SHORT WAVE TROUGH OVER THE ARK-LA-TX
...MOVING TOWARD THE REGION. ALSO SHOWERS AND SOME EMBEDDED
THUNDERSTORMS OVER THE EASTERN HALF OF THE FORECAST AREA. AN
ISOLATED SEVERE STORM NOTED IN THE NORTHEAST. GFS KEEPS THE
CONVECTION GOING THROUGH THE NIGHT...MAINLY OVER THE EAST HALF. SO
HAVE PUT IN HIGHER SCATTERED POPS IN THAT AREA. OTHERWISE THE REST
OF FORECAST LOOKS TO BE ON TRACK.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

17
Hazardous weather outlook, May 17, 2:50 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT MON MAY 17 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181950-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
250 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND  EVENING
FOR AREAS ALONG AND SOUTH OF A LINE FROM CLEVELAND...TO
CANTON...TO RALEIGH...TO LAUREL. SMALL HAIL...WIND GUSTS TO 45
MPH...HEAVY RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED.

WARM...MOIST AND UNSTABLE AIR CONTINUES TO FLOW INTO THE
REGION...AS SEVERAL UPPER LEVEL DISTURBANCES APPROACH THE AREA.
THE COMBINATION OF AFTERNOON HEATING...INSTABILITY AND MOISTURE
MAY CAUSE STRONG THUNDERSTORMS TO DEVELOP AND MOVE ACROSS THE
AREA THIS AFTERNOON AND EVENING. THE STORMS ARE EXPECTED TO
DECREASE IN INTENSITY AND COVERAGE SHORTLY AFTER SUNSET.

...FLOODING...
THE AIRMASS OVER THE REGION REMAINS VERY MOIST AND THE GROUND HAS
BECOME SATURATED. SEVERAL INCHES OF RAIN HAVE FALLEN OVER THE
AREA IN PAST FEW DAYS...SO PONDING OF WATER CAN BE EXPECTED. ANY
SHOWERS AND THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL. LOOK FOR DOWNPOURS TO CAUSE
PONDING OF WATER ON ROADWAYS...WITH WATER OVERFLOWING  SMALL
CREEKS...STREAMS AND CULVERTS POSSIBLE ALSO.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NECESSARY THROUGH NEXT MONDAY...MAY
24.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 17, 8:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
849 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             SESSUMS                 33.42N 88.71W
05/17/2004  1.00 INCH        OKTIBBEHA          MS   COUNTY OFFICIAL

            NICKEL TO QUARTER SIZE HAIL REPORTED BY OKTIBBEHA COUNTY
            EMA.

&&

XXX

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:20 PM CDTSevere Thunderstorm WarningJANOktibbeha45 min
May 18, 2:50 PM CDTSevere Thunderstorm WarningJANSimpson30 min
May 18, 3:04 PM CDTSevere Thunderstorm WarningJANSimpson16 min
May 18, 4:56 PM CDTFlash Flood WarningJANHinds119 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.